This setting lets you change the way you view articles. You can choose to have articles open in a dialog window, a new tab, or directly in the same window.
Open in Dialog
Open in New Tab
Open in same window

American Economic Review: Vol. 94 No. 5 (December 2004)

Expand

Quick Tools:

Print Article Summary
Export Citation
Sign up for Email Alerts Follow us on Twitter

Explore:

AER - All Issues

AER Forthcoming Articles

Gibrat's Law for (All) Cities

Article Citation

Eeckhout, Jan. 2004. "Gibrat's Law for (All) Cities." American Economic Review, 94(5): 1429-1451.

DOI: 10.1257/0002828043052303

Abstract

Two empirical regularities concerning the size distribution of cities have repeatedly been established: Zipf's law holds (the upper tail is Pareto), and city growth is proportionate. Census 2000 data are used covering the entire size distribution, not just the upper tail. The nontruncated distribution is shown to be lognormal, rather than Pareto. This provides a simple justification for the coexistence of proportionate growth and the resulting lognormal distribution. An equilibrium theory of local externalities that can explain the empirical size distribution of cities is proposed. The driving force is a random productivity process of local economies and the perfect mobility of workers.

Article Full-Text Access

Full-text Article

Authors

Eeckhout, Jan


American Economic Review


Quick Tools:

Sign up for Email Alerts

Follow us on Twitter

Subscription Information
(Institutional Administrator Access)

Explore:

AER - All Issues

AER - Forthcoming Articles

Virtual Field Journals


AEA Member Login:


AEAweb | AEA Journals | Contact Us